Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 178, NWS Bismarck, ND

July 25, 2001Bowman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 25, 2001, 8:34 PM MDT for Bowman County, North Dakota. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 25, 2001, 8:34 PM MDT (02:34 UTC)
Expired
Jul 25, 2001, 9:30 PM MDT
In force
56 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Bowman County, ND

The radar

The Bismarck radar (KBIS), 233 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 9:30 PM MDTHail 0.88Rhame, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 5:15 PM MDTSevere Thunderstorm WatchSPC5 hr
Jul 25, 8:30 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.6 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2001-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 637 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2001-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
637 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1031 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 260237
SVRBIS

NDC011-260330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
834 PM MDT WED JUL 25 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOWMAN COUNTY IN SOUTHWEST NORTH DAKOTA
  THIS INCLUDES THE CITY OF BOWMAN

* UNTIL 930 PM MDT

* AT 834 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  SEVERE THUNDERSTORM 29 MILES NORTHWEST OF BOWMAN...MOVING
  SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RHAME AT 905 PM MDT
  BOWMAN AT 930 PM MDT

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR WESTERN NORTH DAKOTA. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 200 AM MDT THURSDAY MORNING FOR
SOUTHWESTERN NORTH DAKOTA.

LAT...LON 4626 10405 4605 10403 4597 10316 4626 10306

WA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 1:55 PM MDT, 6 hours 39 minutes earlier.

Area forecast discussion, Jul 25, 1:55 PM MDT, 6 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
255 PM CDT WED JUL 25 2001

FORECAST CONTINUES TO BE ONE POP AFTER ANOTHER...SOMETHING I DO NOT
LIKE TO DO...BUT GIVEN THE SITUATION...HAVE NO CHOICE. NGM FROM
YESTERDAY DID A BETTER JOB BY HANGING BACK ON THE PRECIP FOR THIS
MORNING. HOWEVER...WITH TONIGHTS ROUND OF PRECIP IT LOOKS TO TAKE IT
OUT OF THE CWA TOO QUICKLY THURSDAY MORNING. ETA/AVN WERE IN CLOSER
AGREEMENT. ACTUALLY THE FORECAST WILL BE A COMPILATION OF THE 3
MODELS.

PROBLEM THROUGH PERIOD IS CHANCE OF THUNDERSTORMS IN WEST FLOW AS
UPPER LOW IN WESTERN SASKATCHEWAN CONTINUES TO ROTATE WEAK WAVES
THROUGH NORTH DAKOTA. SURFACE SUPPORT IS IN THE FORM OF A STALLED
TROF ALONG THE MONTANA BORDER THAT WILL MEANDER EAST AND WEST INTO
THURSDAY. THIS SHOULD ACT AS A FOCUS MECHANISM FOR STORM
DEVELOPMENT. LIFTED INDICES REMAIN 0 TO -4 RANGE NEXT FEW DAYS WITH
CAPES STEADILY RISING...FROM 500 TO 1600.

FEELING IS INDIVIDUAL STORMS WILL FIRE WEST AND FORM INTO A LARGE
COMPLEX OF WEAK STORMS/RAIN...AND MOVE SLOWLY EAST. WITH THAT...WILL
KEEP CHANCES GOING CENTRAL AND EAST THURSDAY MORNING. ONE WAVE AFTER
ANOTHER CONTINUES INTO FRIDAY NIGHT CONTINUING THE CHANCES FOR
STORMS. A POTENTIAL REPERCUSSION COULD BE ON HIGH TEMPS...WITH
CLOUDS/RAIN HOLDING THEM BACK INTO EARLY AFTERNOON. A BREAK COMES
SATURDAY AS MID LEVEL RIDGING RIDGES IN...FOLLOWED BY A DEEPENING H5
LOW IN THE WEST WHICH REESTABLISHES SOUTHWEST FLOW INTO ND FOR
SUNDAY-TUESDAY.

THANKS TO KABR FOR COORDINATION ON POSSIBLE FLASH FLOOD WATCH.
CONCERN IS LOW FLASH FLOOD GUIDANCE SOUTHWEST-SOUTH CENTRAL ND INTO
NORTH CENTRAL SD. WILL OPT NOT TO ISSUE ONE NOW AS QPF IS HIGHLY
UNCERTAIN. AND IF STORMS DO FORM INTO A LARGE AREA OF RAIN IT WOULD
REDUCE THE RISK OF FFLOODING...SPREADING RAIN AMOUNTS OUT OVER TIME.
WILL PASS ON TO EVENING SHIFT TO RE-EVALUATE.

.BIS...NONE.

GJP MARTIN

In the hours before

Special weather statement, Jul 25, 4:47 PM MDT, 3 hours 47 minutes before
NDZ001-009-017-252345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
547 PM CDT (447 PM MDT) WED JUL 25 2001

AT 540 PM CDT (440 PM MDT) RADAR IN WILLISTON INDICATED A STRONG
THUNDERSTORM DEVELOPING JUST EAST OF LAMBERT IN RICHLAND COUNTY IN
NORTHEAST MONTANA. MOVEMENT AT THIS TIME APPEARS TO BE TO THE
NORTHEAST. MORE THUNDERSTORMS MAY DEVELOP OVER OR MAY MOVE INTO
DIVIDE...WILLIAMS AND MCKENZIE COUNTIES FROM EASTERNX MONTANA. HEAVY
RAIN...GUSTY WINDS AND LIGHTENING ARE POSSIBLE WITH THESE
PARTICULAR STORMS. STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES.

RV
Local storm report, Jul 25, 6:24 PM MDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
724 PM CDT WED JUL 25 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    6 S BEACH                 ND   1.75 INCH HAIL
07/25/01   GOLDEN VALLEY                  REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Jul 25, 6:55 PM MDT, 1 hour 39 minutes before
NDZ017-260155-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
754 PM CDT (654 PM MDT) WED JUL 25 2001

AT 750 PM CDT (650 PM MDT) RADAR IN WILLISTON INCIDATED A
DEVELOPING THUNDERSTORM APPROXIMATELY 12 MILES EAST OF TROTTERS ON
THE MCKENZIE COUNTY AND BILLINGS COUNTY LINE. THIS THUNDERSTORM IS
MOVING TO THE NORTHEAST AT 20 MPH AND MAY AFFECT THE THEORDORE
ROOSEVELT NATIONAL PARK NORTH UNIT AND GRASSY BUTTE IN
APPROXmIMATELY ONE HOUR. VERY HEAVY RAIN...SMALL HAIL...GUSTY WINDS
TO 40 MPH AND FREQUENT LIGHTENING ARE POSSIBLE WITH THIS STORM.
STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST.

RV
Local storm report, Jul 25, 7:33 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
833 PM CDT WED JUL 25 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0727 PM    3 N GOLVA                 ND   1.75 INCH HAIL
07/25/01   GOLDEN VALLEY                  60 MPH WINDS ALSO
                                          REPORTED. GROUND
                                          WHITE WITH HAIL.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 6:55 PM MDTTornado WarningBISGolden Valley, Slope65 min
Jul 25, 7:23 PM MDTSevere Thunderstorm WarningBISBillings67 min
Jul 25, 7:53 PM MDTSevere Thunderstorm WarningBISSlope67 min
Jul 25, 8:58 PM MDTSevere Thunderstorm WarningBISSlope62 min
Jul 25, 9:13 PM MDTFlash Flood WarningBISBowman, Golden Valley, Slope6 hr
Jul 25, 9:29 PM MDTSevere Thunderstorm WarningBISBowman61 min
Jul 25, 10:46 PM MDTSevere Thunderstorm WarningBISBottineau59 min
Jul 26, 5:35 PM MDTTornado WarningBISMcKenzie45 min
Jul 26, 5:40 PM MDTTornado WarningBISBurke35 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.